Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Salt Lake City, UT

September 1, 2016Juab County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 1, 2016, 4:25 PM MDT for Juab County, Tooele County, Utah. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2016, 4:25 PM MDT (22:25 UTC)
Expired
Sep 1, 2016, 5:15 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Juab County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 156 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:35 PM MDTTSTM WND GST 6127 Wsw Dugway, UT
Sep 1, 5:20 PM MDTTSTM WND GST 6016 Nw Dugway, UTUPPER CEDAR MTN MESONET SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
3459 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS55 KSLC 012225
SVRSLC
UTC023-045-012315-
/O.NEW.KSLC.SV.W.0044.160901T2225Z-160901T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT THU SEP 1 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL TOOELE COUNTY IN UTAH...
  NORTH CENTRAL JUAB COUNTY IN UTAH...

* UNTIL 515 PM MDT

* AT 423 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 10 MILES NORTHEAST OF FISH SPRINGS WILDLIFE REFUGE...OR
  31 MILES SOUTHWEST OF DUGWAY...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUGWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS TO 70 MPH.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!

&&

LAT...LON 3969 11324 4000 11341 4051 11285 3975 11240
TIME...MOT...LOC 2223Z 231DEG 28KT 3995 11321 

$$

LC
2 follow-up statements
027 
WWUS55 KSLC 012249
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MDT THU SEP 1 2016

UTC023-045-012315-
/O.CON.KSLC.SV.W.0044.000000T0000Z-160901T2315Z/
TOOELE UT-JUAB UT-
449 PM MDT THU SEP 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTH CENTRAL TOOELE AND NORTH CENTRAL JUAB COUNTIES...

AT 448 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 18 MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
DUGWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS TO 70 MPH.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!

&&

LAT...LON 3969 11320 4008 11332 4051 11285 3975 11240
TIME...MOT...LOC 2248Z 231DEG 28KT 4008 11301 

$$

LC
792 
WWUS55 KSLC 012312
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
512 PM MDT THU SEP 1 2016

UTC023-045-012317-
/O.EXP.KSLC.SV.W.0044.000000T0000Z-160901T2315Z/
TOOELE UT-JUAB UT-
512 PM MDT THU SEP 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TOOELE AND NORTH
CENTRAL JUAB COUNTIES WILL EXPIRE AT 515 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
TO 40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3969 11320 4008 11332 4051 11285 3975 11240
TIME...MOT...LOC 2304Z 231DEG 28KT 4008 11301 

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:56 PM MDT, 29 minutes earlier.

Area forecast discussion, Sep 1, 3:56 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
356 PM MDT THU SEP 1 2016

.SYNOPSIS...A warm and somewhat moist southwest flow will prevail
across the region into the weekend. A cool trough of low pressure
and associated cold front will cross southwest Wyoming and Utah
Sunday and Sunday night.

&&

.SHORT TERM (THROUGH 06Z SUNDAY)...Southwest flow is increasing
over the forecast area this afternoon ahead of a Pacific Northwest
storm system that will slowly approach over the next couple of
days. The flow has drawn primarily mid and high level moisture
into Utah and southwest Wyoming, and with favorable jet support
over the area, this has allowed scattered showers and
thunderstorms to develop over much of the area. Gusty winds have
been relatively common with the cells that have developed, with
several reports of brief 40+ mph gusts. The storms will continue
into the early evening before decreasing in coverage some, with
the winds remaining the primary threat. With these storms
producing little in the way of rainfall, they will also produce
severe fire weather conditions. See the fire weather section of
the discussion for more details.

The trough will slowly rotate into the forecast area over the first
half of the weekend. Winds will continue to increase, especially
over western Utah. Though the winds will be breezy, do not think the
flow will be enough to produce consistent advisory winds, so have
not issued any headlines at this time. Temperatures will remain
relatively warm over northern Utah through Saturday, at least 5F
above seasonal normals, with temperatures staying closer to climo
over central and southern Utah.

.LONG TERM (AFT 06Z SUNDAY)...Models in good agreement in
sweeping upper level trough of low pressure across eastern
portions of Great Basin Sunday and Sunday night. Enough moisture,
precipitable water values around .6" and synoptic lift to justify
chance wording for showers across northern Utah and slight chance
wording for mountains of central Utah Sunday and Sunday night.
Breezy to windy conditions will continue ahead of the cold front
into Sunday evening.

In the wake of the cold front, significantly cooler conditions
will prevail through Wednesday, with readings 5 degrees or so
below normal.

GFS and ECMWF both indicate some moisture to be pulled into
southern Utah late in the workweek, though GFS is a bit faster
with moisture return. Despite uncertainty, will add chance for
precipitation across southern Utah for Thursday.

&&

.AVIATION...There is a 50 percent chance that showers/thunderstorms
will impact the SLC terminal between 22Z and 04Z, with gusty erratic
winds as the most likely impact. Away from showers, gusty south
winds are expected to continue through the evening hours, with a
chance that gusts greater than 30 mph continue through 03Z.

&&

.FIRE WEATHER...Southerly flow has increased over the district this
afternoon, drawing high and mid level moisture northward.
Scattered showers and thunderstorms have developed and will continue
into the evening before decreasing in coverage. Given the dry lower
levels, little rain is expected with these storms, especially over
northern and western Utah. The storms will be accompanied by gusty
outflow winds and lightning. As a result, a Red Flag Warning is
in effect for the northwestern half of the district.

Drier air will begin to move in from the west tomorrow with
southwesterly winds continuing to increase. Coverage of showers and
thunderstorms will be a bit less than today but the storms will
still be producing little rainfall, and this will keep the fire
danger high. By Saturday, showers and thunderstorms will be isolated
in nature and primarily confined to the higher terrain, but the
combination of gusty southwest winds and low relative humidity will
keep a threat of severe fire weather conditions going for
northwestern fire weather zones. A cold front will cross the fire
district late Saturday through Sunday, ushering in cooler and drier
conditions.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 10 PM MDT Saturday for UTZ478-492.
     Red Flag Warning until 10 PM MDT Friday for
     UTZ479>481-483-488.
WY...Red Flag Warning in effect until 10 PM Friday WYZ277.

&&

SHORT TERM...Traphagan
LONG TERM...Barjenbruch
AVIATION...Schoening
FIRE WEATHER...Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 1, 6:43 AM MDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
643 AM MDT THU SEP 1 2016

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
643 AM MDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO THE
COMBINATION OF GUSTY WINDS...LOW RH AND THUNDERSTORMS ACROSS
NORTHERN AND WEST CENTRAL UTAH THIS AFTERNOON AND EVENING.

THUNDERSTORMS ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS IN ADDITION TO
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN EXPECTED FRIDAY ACROSS
NORTHERN AND WEST CENTRAL UTAH DUE TO THE COMBINATION OF GUSTY
WINDS...LOW RH AND THUNDERSTORMS.

THERE IS A POTENTIAL FOR STRONG THUNDERSTORMS AGAIN FRIDAY ACROSS
PORTIONS OF CENTRAL AND EASTERN UTAH. LOCALLY HEAVY RAINFALL
CANNOT BE RULED OUT NEAR THE ARIZONA BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Sep 1, 3:36 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
336 PM MDT THU SEP 1 2016

UTZ002-005-012215-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
336 PM MDT THU SEP 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WEBER...NORTHEASTERN
TOOELE AND SOUTHEASTERN BOX ELDER COUNTIES INCLUDING THE GREAT SALT
LAKE UNTIL 415 PM MDT...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 29 MILES NORTH OF DELLE...OR 43 MILES WEST OF
OGDEN...MOVING NORTHEAST AT 35 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS OF 50 MPH OR GREATER
OVER THE GREAT SALT LAKE AND NEAR ITS WESTERN SHORE. THIS WILL LEAD
TO A SUDDEN INCREASE IN WAVES AND VERY CHOPPY WATERS WHICH WILL
RESULT IN HAZARDOUS BOATING CONDITIONS.
BOATERS ARE URGED TO SEEK SAFE HARBOR IF POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS ON THE GREAT SALT LAKE CAN EXPECT GUSTY WINDS AND CHOPPY
WAVES...AND SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THE WINDS
SUBSIDE.

&&

LAT...LON 4087 11293 4102 11315 4164 11266 4130 11218
TIME...MOT...LOC 2132Z 224DEG 29KT 4120 11279

LC
Local storm report, Sep 1, 3:52 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT THU SEP 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     15 NNE KNOLLS           40.91N 113.15W
09/01/2016  M62.00 MPH       TOOELE             UT   MESONET

            DIDDLE KNOLL MESONET SITE

0330 PM     TSTM WND GST     5 S LAKESIDE            41.14N 112.89W
09/01/2016  M60.00 MPH       BOX ELDER          UT   MESONET

            UTTR THERMAL TREAMENT UNIT

0340 PM     TSTM WND GST     26 ENE CALLAO           40.11N 113.31W
09/01/2016  M60.00 MPH       TOOELE             UT   MESONET

            WEST GRANITE MESONET SITE

&&

LC
Special weather statement, Sep 1, 4:18 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT THU SEP 1 2016

UTZ005-012300-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
418 PM MDT THU SEP 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOELE AND SOUTH
CENTRAL BOX ELDER COUNTIES UNTIL 500 PM MDT...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
KNOLLS TO 7 MILES NORTHEAST OF CLIVE...AND MOVING NORTHEAST AT 20
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4121 11310 4090 11239 4065 11289 4081 11339
TIME...MOT...LOC 2217Z 217DEG 18KT 4084 11326 4072 11295

LC
Local storm report, Sep 1, 4:25 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT THU SEP 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 20 E CALLAO             39.90N 113.34W
09/01/2016  M70 MPH          TOOELE             UT   MESONET

            FISH SPRINGS MESONET SITE

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:36 PM MDTSpecial Weather StatementSLCDavis39 min
Sep 1, 3:56 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele34 min
Sep 1, 4:18 PM MDTSpecial Weather StatementSLCTooele42 min
Sep 1, 4:44 PM MDTSpecial Weather StatementSLCDavis46 min
Sep 1, 5:18 PM MDTSpecial Weather StatementSLCJuab42 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.